Blood pressure med caused terrible leg cramps
DEAR DR. ROACH: I have high blood pressure, and I hope that you can advise me. For 10 years, I have suffered with terrible leg cramps in one or both calves. I visited numerous doctors in order to learn what the cause was. Not one practitioner questioned the blood pressure medicine that I had been taking: amlodipine. My research showed that in very few cases (lucky me), cramping resulted. My cardiologist won't believe that amlodipine causes this cramping, and he is insisting that I go back to using amlodipine, which does do a great job of controlling my blood pressure readings.
I began to experiment. Very gradually, I cut down this medication, and almost immediately, the cramping disappeared. Each time I went back to the amlodipine, the cramping returned. I also use benazepril, which causes me no problems. My doctor added carvedilol, and is increasing the dosage, but so far it isn't helping the blood pressure go down.
Have you ever heard of this happening? The cardiologist says that he has no other options if this new drug does not work. I am petrified that I will have a stroke. What drug should I take, if the carvedilol does not help? -- H.S.
ANSWER: Muscle cramps are extremely common in people with or without blood pressure problems, and I have not had a person with cramps that went away on stopping amlodipine. The fact that they came back when you restarted it, however, is pretty strong evidence that the amlodipine may be causing it in you. Less than 2% of people had this side effect, according to studies.
The cardiologist still has many other options. Amlodipine as a calcium channel blocker, and is generally very effective at lowering blood pressure. There are other calcium blockers that might not have the same side effect, and the cardiologist might try one related to amlodipine (like nifedipine) or unrelated (like diltiazem). There are other classes of medicines, such as diuretics, which can also be used. Although these don't have as powerful a blood pressure lowering effect, they are nonetheless very effective at reducing stroke.
I would also suggest some nondrug therapies that are effective at helping prevent cramps. Stretching the calf muscles twice daily; moderate exercise before bed; proper footwear; and loose sheets all help.
DR. ROACH WRITES: Many people wrote to me about a recent column on overactive bladder. Among the suggestions I got were three I thought worth mentioning. The first is that bladder retraining, through timing trips to the bathroom to urinate and gradually increasing the time the urine is held, is effective for many men and women. Similarly, pelvic floor exercises are safe and effective without medication side effects. Finally, one cause of frequent bathroom trips at night that should not be overlooked is obstructive sleep apnea.
As always, I appreciate the careful reading and helpful responses from readers.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.
(c) 2022 North America Syndicate Inc.
All Rights Reserved